Arkansas, 2017

Flash Flood in Arkansas, April 11, 2017

April 11, 2017 · NWS SHV · 1 event in 1 county or zone

A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold front stalled northwest of the Four-State Region over Western Arkansas, Southeast Oklahoma, and North Texas, while a moist and unstable air mass developed ahead of the front during the afternoon and evening of April 10th. Cooling aloft associated with the approach of an upper level trough led to lowering freezing and -20C levels throughout the evening. Several severe thunderstorms with large hail (half-dollar to golfball size) and occasional damaging winds developed later during the evening, mainly over Northeast Texas, but additional strong thunderstorms producing very heavy rainfall developed during the late evening through the early morning hours on April 11th over Sevier County Arkansas, with rainfall amounts of 4-8+ inches recorded. The NWS cooperative observer in Dequeen recorded 8.72 inches of rain from the late evening on April 10th to the early morning hours on April 11th. Extensive flash flooding was observed in Dequeen and Northern Sevier County before diminishing by daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 11:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 10, 11:05 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1205 AM CDT Tue Apr 11 2017

.UPDATE...
The Severe Thunderstorm Watch was allowed to expire at 11 am CDT
tonight. Latest radar trends exhibited storms decreasing strength,
but a rogue strong to severe storms producing damaging wind gusts
and/or large hail can not be ruled out for the next few hours.
Have therefore removed the severe weather wording for the updated
weather package. Storms should continued to push east across the
ARKLATEX with a diminishing overnight into tomorrow morning. Brief
moderate to heavy rainfall will still be a threat. Otherwise,
forecast is largely on track.

&&

.AVIATION...
Scattered showers and thunderstorms were near all but klfk and
kmlu tonight, and therefore keeping a VCTS/VCSH as well as a
TEMPO group where appropriate is what this TAF cycle will show for
the next several hours. Precipitation will reach kmlu and klfk
overnight and have inserted VCTS and a TEMPO group respectively.
Will of course amend as necessary. The expected trend for the
precipitation activity is a gradual wane overnight with perhaps
lingering -SHRA and brief gusty winds for a few terminals.
Otherwise, VFR-MVFR CIGS will deteriorate to MVFR and possibly IFR
overnight. Could also see VFR-MVFR VIS at several terminals.

&&

PREV DISCUSSION... /issued 415 PM CDT Mon Apr 10 2017/

DISCUSSION...
A quiet morning has quickly transitioned into an active afternoon
with increasingly unstable conditions expanding eastward ahead of
a cold front advancing across east central Texas and beginning to
near our northeast Texas zones along I-30 and north into southeast
Oklahoma. This is where we have already begun to see convection
firing this afternoon with a few strong to severe storms advancing
northeast generally along I-30. Hail has been the primary culprit
thus far, and that trend will continue into the late afternoon and
early evening hours with damaging wind threat becoming more likely
as we go later into the evening. This threat will expand farther
east to encompass the northwest half of our region including much
of southwest Arkansas, extreme northwest Louisiana, and upper two
thirds of northeast Texas. The general consensus among short range
model progs is a linear complex will develop later this evening,
thus the transition to more of a damaging wind threat. The severe
threat will likely diminish after midnight as we lose the upper
forcing and dynamics with the surface front stalling west of our
region. Heavy rainfall does not appear to be a significant threat
for our region, but we will also be monitoring the potential as
well as the severe threat through this evening into the overnight
hours with 1-2 inches of rainfall common for a good chunk of the
region with isolated higher amounts possible.

The threat of rain will continue through mid week as the front
lingers before getting a secondary push southeastward on Tuesday
through early Wednesday. Additional rainfall amounts are expected
to be around an inch or less through early Wednesday. The rest of
the week from Wednesday afternoon through Friday looks mostly dry
with weak upper level ridging setting up across the region. This
ridge will begin to shift east by late Friday into the weekend
with the chance of showers and thunderstorms slowly creeping back
into the forecast for Easter weekend ahead of the next frontal
boundary. At this point, the weekend certainly doesn't look like a
washout but the threat of isolated convection will exist as Gulf
moisture increases and weak upper disturbances transition east in
SW flow aloft. Rain chances will likely increase more so heading
into early next week with the front inching closer to the region
before stalling and lifting back north by the middle of next week.
This will generally spell above normal temperatures for much of
the forecast period with daytime highs in the 70s and 80s while
overnight lows will mainly run in the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  75  61  79 /  80  60  30  20
MLU  62  76  60  79 /  30  60  50  20
DEQ  59  72  56  75 /  60  40  10  20
TXK  62  70  58  76 /  80  60  20  20
ELD  62  71  59  77 /  80  60  40  20
TYR  63  74  61  78 /  80  50  20  20
GGG  63  74  61  78 /  80  50  20  20
LFK  65  78  62  82 /  80  50  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/19
Hazardous weather outlook, Apr 10, 11:11 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1211 PM CDT Mon Apr 10 2017

ARZ050-051-059>061-070>073-LAZ001>004-010-011-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-111715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-Red River-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-Sabine-
1211 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...northwest Louisiana...southeast
Oklahoma...east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A slight risk for severe thunderstorms will increase with mid to
late afternoon heating, possibly leading to some isolated large
hail. As thunderstorm coverage increases with a front approaching,
clusters of thunderstorms may produce a damaging wind threat as
well. The activity may merge into a broken line, but the cold
front is fairly weak. The severe threat will lessen overnight as
the front becomes stationary.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms will be ongoing in the four state area.
The severe threat will remain low as the front remains stationary
into mid week before slowly washing out. The next system of any
significance will begin to take shape on Easter Sunday with an
approaching southwest flow as an upper storm eases off the front
range of the Rockies out into the Plains. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed late today and evening.

LAZ005-006-012>014-017>022-111715-
Lincoln-Union-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-
1211 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana and northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

A few isolated thunderstorms may be possible this afternoon. The
evening hours will see thunderstorms continue to expand across the
region up until about midnight. Movement of thunderstorm activity
will slow its eastward progression and weaken as the cold front
becomes stationary later tonight just west of the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and thunderstorms may be ongoing in the four state area.
The severe threat will remain low as the front remains stationary
into mid week before slowly washing out. The next system of any
significance will begin to take shape on Easter Sunday with an
approaching southwest flow as an upper storm eases off the front
range of the Rockies out into the Plains. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.

19

In the hours before

Local storm report, Apr 10, 9:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1054 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             LAKEPORT                32.41N 94.71W
04/10/2017  E0.75 INCH       GREGG              TX   AMATEUR RADIO

&&

20
Local storm report, Apr 10, 10:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1102 PM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             6 SW GILMER             32.66N 95.02W
04/10/2017  E0.75 INCH       UPSHUR             TX   AMATEUR RADIO

            HAIL REPORTED IN THE PRITCHETT COMMUNITY.

&&

20
Special weather statement, Apr 10, 10:21 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1121 PM CDT MON APR 10 2017

TXZ111-112-125-126-138-110500-
Upshur TX-Harrison TX-Cass TX-Marion TX-Morris TX-
1121 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...WESTERN
MARION...NORTHWESTERN HARRISON...NORTHEASTERN UPSHUR AND SOUTHEASTERN
MORRIS COUNTIES UNTIL MIDNIGHT CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gilmer, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gilmer, Ore City, Diana, Harleton, Cedar Springs, Avinger and Bettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3294 9455 3265 9451 3265 9470 3266 9470
      3265 9472 3266 9475 3264 9477 3264 9497
      3282 9499
TIME...MOT...LOC 0421Z 265DEG 23KT 3274 9489

13
Special weather statement, Apr 10, 11:15 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1215 AM CDT TUE APR 11 2017

TXZ109>112-125-126-138-110545-
Upshur TX-Harrison TX-Cass TX-Camp TX-Marion TX-Morris TX-Titus TX-
1215 AM CDT TUE APR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...MARION...
NORTHWESTERN HARRISON...NORTHEASTERN UPSHUR...SOUTHERN MORRIS...
SOUTHEASTERN TITUS AND SOUTHEASTERN CAMP COUNTIES UNTIL 1245 AM
CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gilmer, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Gilmer, Pittsburg, Daingerfield, Jefferson, Hughes Springs, Lone
Star, Ore City, Diana, Cason, Jenkins, Rocky Branch, Berea, Cedar
Springs, Harleton, Fairview, Avinger, Midway, Marietta, Lassater and
Holly Springs.

LAT...LON 3293 9511 3325 9452 3269 9421 3265 9492
TIME...MOT...LOC 0515Z 235DEG 15KT 3282 9494

FB
Special weather statement, Apr 10, 11:21 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1221 AM CDT TUE APR 11 2017

ARZ073-LAZ005-006-014-110600-
Union AR-Lincoln LA-Ouachita LA-Union LA-
1221 AM CDT TUE APR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY...UNION...
NORTHERN OUACHITA AND CENTRAL LINCOLN PARISHES UNTIL 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of El Dorado to 10 miles
north of Grambling. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ruston, El Dorado, Grambling, Norphlet, Huttig, Swartz, Farmerville,
Bernice, Sterlington, Strong, Calion, Urbana, Lawson, Cooley, Lapile,
Dubach, Marion, Vienna, Felsenthal and Downsville.

LAT...LON 3263 9197 3251 9272 3336 9266 3337 9257
      3332 9252 3332 9246 3327 9244 3330 9235
      3329 9236 3325 9223 3321 9223 3316 9217
      3316 9211 3310 9214 3301 9207 3273 9206
      3273 9207 3269 9205 3271 9204 3270 9199
TIME...MOT...LOC 0521Z 225DEG 30KT 3315 9259 3268 9275

FB
Special weather statement, Apr 11, 12:15 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
115 AM CDT TUE APR 11 2017

TXZ112-110715-
Cass TX-
115 AM CDT TUE APR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CASS COUNTY UNTIL 215 AM CDT...

At 115 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hughes Springs, or 21 miles east of Pittsburg, moving northeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atlanta, Linden, Hughes Springs, Queen City, Bivins, Kildare,
Fairview, Avinger, Douglassville, Red Hill and Pruett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3326 9440 3324 9423 3316 9409 3288 9411
      3288 9455 3297 9465 3303 9465
TIME...MOT...LOC 0615Z 228DEG 18KT 3301 9460

06

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sevier

When
April 11, 1:00 AM CST to 7:00 AM CST
Where
Sevier County, 1.44 mi NNE of Ultima Thule to 0.53 mi W of Lebanon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.090, -94.462

High water rescues were needed from homes in Dequeen and throughout Sevier County. Numerous road closures were necessary due to flash flooding, including Tall Pine Drive, Rockefeller Avenue, North 9th Street, 5th Street and DeQueen Avenue, 13th Street and Coulter Avenue, amongst other roads near the Sevier County Fairgrounds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684670.